Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Phantom depth and flat base change

Author: Neil M. Epstein
Journal: Proc. Amer. Math. Soc. 134 (2006), 313-321
MSC (2000): Primary 13A35; Secondary 13B40, 13C15, 13H10
Published electronically: September 21, 2005
MathSciNet review: 2175997
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that if $f: (R,\mathfrak{m}) \rightarrow (S,\mathfrak{n})$ is a flat local homomorphism, $S/\mathfrak{m} S$ is Cohen-Macaulay and $F$-injective, and $R$and $S$ share a weak test element, then a tight closure analogue of the (standard) formula for depth and regular sequences across flat base change holds. As a corollary, it follows that phantom depth commutes with completion for excellent local rings. We give examples to show that the analogue does not hold for surjective base change.

References [Enhancements On Off] (What's this?)

  • [Abe94] Ian M. Aberbach, Finite phantom projective dimension, Amer. J. Math. 116 (1994), 447-477. MR 1269611 (95c:13012)
  • [Abe01] -, Extension of weakly and strongly $F$-regular rings by flat maps, J. Algebra 241 (2001), 799-807. MR 1843326 (2002f:13008)
  • [AE02] Ian M. Aberbach and Florian Enescu, Test ideals and base change problems in tight closure theory, Trans. Amer. Math. Soc. 355 (2002), no. 2, 619-636. MR 1932717 (2003g:13003)
  • [AHH93] Ian M. Aberbach, Melvin Hochster, and Craig Huneke, Localization of tight closure and modules of finite phantom projective dimension, J. Reine Agnew Math. 434 (1993), 67-114. MR 1195691 (94h:13005)
  • [BH97] Winfried Bruns and Jürgen Herzog, Cohen-Macaulay rings, revised ed., Cambridge studies in advanced mathematics, no. 39, Cambridge University Press, Cambridge, 1997.
  • [BS02] Ana Bravo and Karen Smith, Behavior of test ideals under smooth and étale extensions, J. Algebra 247 (2002), no. 1, 78-94. MR 1873384 (2002m:13007)
  • [Bur72] Lindsay Burch, Codimension and analytic spread, Proc. Cambridge Philos. Soc. 72 (1972), 369-373. MR 0304377 (46:3512)
  • [Ene00] Florian Enescu, On the behavior of $F$-rational rings under flat base change, J. Algebra 233 (2000), 543-566. MR 1793916 (2001j:13007)
  • [Eps] Neil Epstein, Phantom depth and stable phantom exactness, to appear in Trans. Amer. Math. Soc.
  • [Has01] Mitsuyasu Hashimoto, Cohen-Macaulay $F$-injective homomorphisms, Geometric and combinatorial aspects of commutative algebra (Messina, 1999), Lecture Notes in Pure and Appl. Math., vol. 217, Dekker, New York, 2001, pp. 231-244. MR 1824233 (2002d:13007)
  • [HH90] Melvin Hochster and Craig Huneke, Tight closure, invariant theory, and the Briançon-Skoda theorem, J. Amer. Math Soc. 3 (1990), no. 1, 31-116. MR 1017784 (91g:13010)
  • [HH93] -, Phantom homology, Mem. Amer. Math. Soc. 103 (1993), no. 490, 1-91. MR 1144758 (93j:13020)
  • [HH94] -, $F$-regularity, test elements, and smooth base change, Trans. Amer. Math. Soc. 346 (1994), no. 1, 1-62. MR 1273534 (95d:13007)
  • [HH00] -, Localization and test exponents for tight closure, Michigan Math. J. 48 (2000), 305-329. MR 1786493 (2002a:13001)
  • [Hun96] Craig Huneke, Tight closure and its applications. With an appendix by Melvin Hochster, CBMS Reg. Conf. Ser. in Math., vol. 88, American Mathematical Society, Providence, RI, 1996. MR 1377268 (96m:13001)
  • [Sin99] Anurag Singh, $F$-regularity does not deform, Amer. J. Math. 121 (1999), no. 4, 919-929. MR 1704481 (2000e:13006)
  • [SS04] Anurag Singh and Irena Swanson, Associated primes and local cohomology modules of Frobenius powers, Int. Math. Res. Not. 33 (2004), 1703-1733. MR 2058025 (2005d:13030)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 13A35, 13B40, 13C15, 13H10

Retrieve articles in all journals with MSC (2000): 13A35, 13B40, 13C15, 13H10

Additional Information

Neil M. Epstein
Affiliation: Department of Mathematics, University of Kansas, Lawrence, Kansas 66045
Address at time of publication: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109

Keywords: Tight closure, phantom depth, base change
Received by editor(s): May 17, 2004
Published electronically: September 21, 2005
Additional Notes: The author was partially supported by the National Science Foundation.
Communicated by: Bernd Ulrich
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society